Nebraska, 2023

Damaging Winds in Nebraska, August 25, 2023

August 25, 2023 · NWS OAX · 3 events in 3 counties and zones

An MCS developed along the western portion of the Nebraska and Kansas border. The MCS arrived very late in the evening leading to a few reports of tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An MCS developed along the western portion of the Nebraska and Kansas border. The MCS arrived very late in the evening leading to a few reports of tree damage. The highest measured wind gust was 69 mph near Steinauer in Pawnee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 25, 5:15 PM CST, 5 hours earlier.

Area forecast discussion, Aug 25, 5:15 PM CST, 5 hours before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
615 PM CDT Fri Aug 25 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 248 PM CDT Fri Aug 25 2023

Key Messages:

 - The heat wave ends after today with high temperatures in upper
   70s to lower 80s this weekend.

 - Scattered thunderstorms this afternoon and evening will produce
   cloud to ground lightning. A few of the strongest storms over
   southern NE and far southwest IA may produce strong downburst
   winds up to 60 mph.

 - Another round of thunderstorms is expected later tonight over
   far southern NE and far southwest IA.

The current weather setup is fairly active with plenty to look at
and talk about. For starters we've got a larger scale storm system
out over the NE/CO/WY region with a gradual eastward progression.
The surface low over western KS is quite pretty in the visible
satellite picture with a broad cumulus field rotating around it.
A diffuse frontal zone extends across southern NE into southwest
IA, but as the low intensifies the frontal zone has seen a
tightening thermal gradient and strengthening northerly flow on
the cool side. This will continue through the evening and will
finally usher in that much cooler airmass as the low tracks across
KS tonight. North of the front are focused zones of ascent and
elevated convergence that seem to be working with the elevated
moist layers to develop convective showers and storms. Have seen
decent coverage of this activity, and expect that trend
(especially relative to model guidance) to continue tonight.

Closer to home, today's word of the day is "popcorn". Showers and
a few storms have been developing and dissipating over the course
of the day in that "popcorn" fashion where the clouds bubble for
a while, convection deepens, and then a storm develops and drifts
east for a bit while gradually weakening and dissipating. Much of
this has been happening north of the diffuse frontal zone. It has
been clear over the course of the morning that the quality of
moisture aloft is a bit deeper and a bit better than pretty much
any model sounding would suggest. This is probably a factor of the
general tie to the tropics with this storm system. The result is
that there are layers of uncapped elevated instability for which
minimal vertical motion is needed to initiate those storms. Thus,
in this general region of the storm system, have opted toward
higher precip chances overnight and kept them extended a bit
farther north than most guidance would have suggested.

South of the frontal zone today, where the sun shines the heat has
been impressive once again. Temperatures hit 100 already in
several locations with heat index topping 110. A large, high-based
cumulus field has developed this afternoon with a few convective
updrafts now deepening and precipitating as of 3 PM. Any storms
developing in these areas will seem to have the best chance of
producing a severe downburst with deep dry adiabatic mixed layers,
high cloud bases, MLCAPE around 2000 J/kg, and DCAPE greater than
1500 J/kg. Something to keep an eye through the next few hours.

A more focused and widespread cluster of thunderstorms is likely
to track along the KS/NE border with the surface low overnight
tonight. Believe there is a good chance that these storms will
extend as far north as I-80 for a few hours, with scattered
activity farther north. Could see some gusty winds with this
cluster of storms but for the most part likely to remain sub-
severe. Showers and storms will diminish from north to south after
around 5 AM, and much of the area should be dry during the
daylight hours on Saturday aside from a few stray showers along
the KS/NE border.

Saturday through Wednesday will feature temperatures in the 80s
(with a few areas only in the 70s on Sat/Sun). The only chance for
precipitation is really not much of a chance at all, but a frontal
passage that deserves to be watched for scattered storms late
Monday. All-in-all it's an unimpressive system but could be just
enough to kick something off. The second half of the week features
increased upper level ridging and warmer temperatures, but at this
time it looks unlikely to hold a candle to the week of heat that
we just experienced. Regardless, will be likely to be warmer than
normal with one or two hot days in the mid to upper 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 607 PM CDT Fri Aug 25 2023

We have a few scattered showers this evening, primarily across
southeast Nebraska. A frontal boundary has dropped south turning
winds northerly and decreasing the shower and thunderstorm
activity north of this boundary. This has decreased activity
around KOMA and KLNK from even just a few hours ago. Later tonight
models show a round of showers and storms developing along and
south of I-80 around KLNK, with the window of activity between
07-12Z, with higher confidence in the 07-10Z timeframe. Have
included this in the TAF. Right now not expecting storms to make
it as far north as KOMA, but there is still a low chance. Once
these storms clear Saturday morning, expect VFR conditions through
the day on Saturday with dry conditions, though there are storm
chances to our south that could impact southerly approaches. Winds
at the terminals will remain out of the north, gusting to around
20 kt.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Excessive Heat Warning until 8 PM CDT this evening for NEZ052-
     053-066>068-078-088>093.

IA...Excessive Heat Warning until 8 PM CDT this evening for IAZ069-
     079-080-090-091.

&&

DISCUSSION...Barjenbruch
AVIATION...McCoy
Hazardous weather outlook, Aug 25, 8:25 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
925 PM CDT Fri Aug 25 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-261630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
925 PM CDT Fri Aug 25 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

There is a Marginal Risk for severe weather south of a line from
Dorchester to Weeping Water to Red Oak, IA. The primary hazard is
damaging wind gusts. The likely timing for severe weather is
between 10 PM - 4 AM.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 25, 10:15 PM CST to 10:20 PM CST
Where
Jefferson County, 0.87 mi SW of Fairbury
Measured
59 kt (68 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.140, -97.180

Emergency manager reported a measured peak wind gust of 68 mph. Additionally, there was tree damage across Fairbury and power outages.

Thunderstorm Wind, Pawnee

When
August 25, 11:28 PM CST
Where
Pawnee County, 1.74 mi NE of Steinauer
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
40.240, -96.210

A personal weather station measured a peak wind gust of 69 mph.

Thunderstorm Wind, Johnson

When
August 25, 11:40 PM CST
Where
Johnson County, 1.74 mi NE of Elk Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.300, -96.110

Public reported several tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126406, 1126407, 1126410.